Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|JMIR68 - Fri Jul 23, 2010 10:05 pm|
Hello, I have a close friend that has a psychiatric illness that has been treated by Tegretol very successfully, however, he still gets what I call "sick". Sick is defined as becoming lightly paranoid, pacing and not sleeping and eventually completely not able to function in society in any manner. He is married, has a full time job and takes Tegretol everyday. BUT 2 times in the last 2 years he has had to be hospitalized to get him back to normal. It starts with a racing mind and then a complete disconnection with society as we normally function.
He works outside in the heat all day, he works out at the gym (crossfit) 5 days a week. Was born with a large hematoma on his head due to complications from birth. Besides basic blood tests for white blood cell counts due to Tegretol, he has never had an MRI/CT of the brain or any neurological work up.
This mental illness is heartbreaking when he gets sick! Can there be some trigger that causes his "sickness" that may be found via another specialty?
Please give direction, this is so sad to see them go through hospitalization everytime!
|Faye Lang, RN, MSW - Sun Jul 25, 2010 9:43 am|
Watching someone that you care about suffer from any illness is heartbreaking, and frustrating because it seems there is so little you can do to help. Offering support and understanding is far more helpful than you may realize. It's positive that Tegretol helps your friend manage his symptoms most of the time. Your description suggests that your friend may have manic or hypomanic (less severe) episodes that end in being hospitalized and re-stabilized. You can encourage him to always take his Tegretol exactly as his doctor has prescribed, which may include taking it at the same time(s) every day, never skipping a dose or taking extra doses without his doctor's approval, and to be sure he drinks adequate water while working in the heat all day, and when he works out at the gym. Encourage him to make sure his doctor knows about his type of work and how much time he spends at the gym, so that the doctor can adjust his medications if it's appropriate to do so. Many people with conditions that include manic phases prefer to be "a little manic", because they have more energy and feel extra alert then, but that means they live "closer to the edge" of having the symptoms become acute and needing hospitalization. If that's what your friend is trying to do, perhaps unconsciously, that is another thing he can discuss with his doctor for guidance and possible medication adjustments through dosage or even adding another medication. It's very important that your friend work in cooperation with his doctor regarding all activities, preferences and medications to achieve the most successful and lasting result. Your friend's doctor is probably aware of your friend's history and problem at birth. However, if your friend is concerned that the birth incident may have contributed to his condition, he should tell his doctor of his concern and they can decide together on the best approach if a neurological or other evaluation is indicated. Generally, such a birth incident wouldn't be a major factor in a condition such as you describe, but only his doctor can help make that determination based on the history and information your friend provides.
I hope this is helpful to you, and I wish your friend the best of luck.
|JMIR68 - Wed Jul 28, 2010 8:34 pm|
Thank you for the response. He is definitely the mania part of bipolar, symptoms of not sleeping, pacing and at this point consumed with paranoia. He has been great with taking the medications, but we think maybe the old ways of doing the meds might not be correct as he has gotten older.
Someone suggested a hormone panel and commented on how the body changes on how with how the bloodstream gets rid of waste, via cellular respiration. What is that?
|Faye Lang, RN, MSW - Mon Aug 09, 2010 9:57 pm|
Cellular respiration is a complex chemical reaction by which the body's cells obtain and use energy and release waste products, and the rate an individual is able to do this is based on their metabolic rate. That may be what the person was referring to. I'm not sure about the "hormone panel", unless they meant thyroid function and possibly testosterone and progesterone levels. Medications are metabolized by the body, frequently in the liver, and may be excreted primarily through the urinary tract, the bowel, or through the respiratory tract. As we age, all of our systems become less efficient, and thus, so does our metabolism. It may be a very good idea to have your friend ask his doctor to re-evaluate his medications, particularly if he is experiencing manic symptoms and paranoia. Encourage him to see his doctor, and remain supportive.
Once again, I wish you good luck.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.